Understand and Manage Your Cancer Diagnosis Tips
Tips to help you and your family deal with the challenges of Cancer Diagnosis.
Understand and Manage Your Cancer Diagnosis Tips >
Expert Q & A
Our expert team of doctors and pharmacists answer questions about Cancer Diagnosis.
Click Here for Answers >

Is It True I May Suffer From Erectile Dysfunction After Radiation Treatment?

I'm worried that the radiation used to treat my prostate cancer may cause erectile dysfunction as a side effect. I know I should just ask my doctor about this, but I'm embarrassed. Is it true I may suffer from erectile dysfunction after radiation treatment?
 

Related Questions

Answer

Unfortunately, it is quite possible that you may end up with erectile dysfunction (ED) after going through radiation treatment. In fact, it appears that prostate surgery and radiation are about equally likely to cause ED. With surgery, the problem occurs right away; with radiation, it develops slowly over a year or more.
 
Some studies show that about half of men without ED go on to develop it within five years of undergoing external beam radiation therapy. The first treatments usually tried for ED are the oral, Viagra®-type drugs, which can help some (but not all) men with radiation-induced ED. Studies show that older men are less likely to respond to these medications compared to younger men.
 
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.